Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 18, NWS Omaha, NE

June 11, 2018Dodge County, Saunders County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 11, 2018, 5:15 PM CDT for Dodge County, Saunders County, Nebraska. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 5:15 PM CDT (22:15 UTC)
Expired
Jun 11, 2018, 5:45 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 14 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:29 PM CDTHAIL 1.75Fremont, NE
Jun 11, 5:36 PM CDTHAIL 1.5Fremont, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

401 
WFUS53 KOAX 112215
TOROAX
NEC053-155-112245-
/O.NEW.KOAX.TO.W.0018.180611T2215Z-180611T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
515 PM CDT MON JUN 11 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Dodge County in east central Nebraska...
  North central Saunders County in east central Nebraska...

* Until 545 PM CDT.
    
* At 515 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Cedar Bluffs, or 31 miles west of Omaha, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fremont and Inglewood around 525 PM CDT.

Other locations impacted by this tornadic thunderstorm include Camp
Eagle, Camp Cedars and Fremont Lakes State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4140 9645 4139 9647 4139 9646 4132 9646
      4134 9669 4143 9672 4145 9640
TIME...MOT...LOC 2215Z 285DEG 20KT 4140 9659 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DEWALD
3 follow-up statements
354 
WWUS53 KOAX 112221
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
521 PM CDT MON JUN 11 2018

NEC053-155-112245-
/O.CON.KOAX.TO.W.0018.000000T0000Z-180611T2245Z/
Dodge NE-Saunders NE-
521 PM CDT MON JUN 11 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN DODGE AND NORTH CENTRAL SAUNDERS COUNTIES...
    
At 521 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Inglewood, or 28 miles west of Omaha, moving east at
25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Fremont and Inglewood around 525 PM CDT.

Other locations impacted by this tornadic thunderstorm include Camp
Eagle and Camp Cedars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4140 9645 4139 9647 4139 9646 4132 9646
      4133 9662 4143 9663 4145 9640
TIME...MOT...LOC 2221Z 285DEG 20KT 4139 9654 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DEWALD
913 
WWUS53 KOAX 112237
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
537 PM CDT MON JUN 11 2018

NEC053-155-112245-
/O.CON.KOAX.TO.W.0018.000000T0000Z-180611T2245Z/
Dodge NE-Saunders NE-
537 PM CDT MON JUN 11 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN DODGE AND NORTH CENTRAL SAUNDERS COUNTIES...
    
At 537 PM CDT, a confirmed tornado was located 5 miles southeast of
Inglewood, or 22 miles west of Omaha, moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Dodge and north central Saunders Counties, including the
following locations... Camp Eagle and Camp Cedars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4140 9645 4139 9647 4139 9646 4132 9646
      4133 9662 4143 9663 4145 9640
TIME...MOT...LOC 2237Z 285DEG 20KT 4137 9642 

TORNADO...OBSERVED
HAIL...<.75IN

$$

DEWALD
202 
WWUS53 KOAX 112241
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
541 PM CDT MON JUN 11 2018

NEC053-155-112250-
/O.EXP.KOAX.TO.W.0018.000000T0000Z-180611T2245Z/
Dodge NE-Saunders NE-
541 PM CDT MON JUN 11 2018

...THE TORNADO WARNING FOR SOUTHEASTERN DODGE AND NORTH CENTRAL
SAUNDERS COUNTIES WILL EXPIRE AT 545 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for east central
Nebraska.

LAT...LON 4140 9645 4139 9647 4139 9646 4132 9646
      4133 9662 4143 9663 4145 9640
TIME...MOT...LOC 2240Z 285DEG 20KT 4136 9639 

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:25 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 11, 3:25 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 PM CDT Mon Jun 11 2018

.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018

Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018

Main forecast concern is centered around convection this
afternoon/evening.

18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.

Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.

.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018

Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states.  This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Jun 11 2018

VFR conditions through most of the period, although there may be a
period of MVFR ceilings at KOMA 08-14z. Otherwise, thunderstorm
development at KOMA/KLNK is the primary concern, with strong and
possibly severe storms expected 22-24z, with a couple more storms
possible 00-02z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...DeWald
Hazardous weather outlook, Jun 11, 4:43 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed through the
evening.

In the hours before

Special weather statement, Jun 11, 11:33 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1133 AM CDT MON JUN 11 2018

IAZ080-111645-
Montgomery IA-
1133 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 1145 AM CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Elliott, or 15 miles northwest of Corning, moving east
at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grant.

LAT...LON 4104 9506 4116 9506 4116 9493 4102 9493
TIME...MOT...LOC 1632Z 263DEG 37KT 4114 9496

DEWALD
Local storm report, Jun 11, 5:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 SSW GRETNA            41.08N 96.26W
06/11/2018  E1.00 INCH       SARPY              NE   AMATEUR RADIO

&&

SF
Local storm report, Jun 11, 5:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 ENE GRETNA            41.16N 96.19W
06/11/2018  E1.50 INCH       SARPY              NE   PUBLIC

&&
Local storm report, Jun 11, 5:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 E GRETNA              41.15N 96.19W
06/11/2018  E1.75 INCH       SARPY              NE   PUBLIC

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:31 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge44 min
Jun 11, 4:36 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston39 min
Jun 11, 4:50 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy40 min
Jun 11, 5:08 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington52 min
Jun 11, 5:24 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy51 min
Jun 11, 5:28 PM CDTTornado WarningOAXCass, Sarpy32 min
Jun 11, 5:32 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington43 min
Jun 11, 5:44 PM CDTAreal Flood AdvisoryOAXSarpy3 hr
Jun 11, 6:00 PM CDTTornado WarningOAXCass30 min
Jun 11, 6:13 PM CDTAreal Flood AdvisoryOAXCass, Sarpy3 hr
Jun 11, 6:13 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders62 min
Jun 11, 6:26 PM CDTTornado WarningOAXCass49 min
Jun 11, 6:31 PM CDTFlash Flood WarningOAXCass, Sarpy113 min
Jun 11, 6:35 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe55 min
Jun 11, 6:40 PM CDTTornado WarningOAXCass, Otoe23 min
Jun 11, 6:58 PM CDTTornado WarningOAXOtoe32 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.